MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC
Model Number 5709424P2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Head Injury (1879); Neck Pain (2433)
Date of Event 01/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2024 a patient underwent a cervical total disc replacement (ctdr) at c5/6.On (b)(6) 2025 it was reported that the patient suffered a fall after which the surgeon noticed lucency around the simplify end plates posteriorly and slight cervical kyphosis in an mri and a revision was performed.The ctdr at c5/6 was removed and replaced with an integrated interbody cage fusion.No additional problems noted.
 
Additional Manufacturer Narrative
The device has not been returned to nuvasive for evaluation nor has any radiographs or images been shared so the complaint could not be confirmed.Review of the reported event identified the patient suffered a severe fall resulting is plate loosening and considered the root cause of the event.No lot code was provided so a manufacturing review could not be completed.The patient bone quality is unknown.Should the device be returned an additional report will be filed.No additional investigation can be completed at this time.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Severe facet disease or facet degeneration.Bridging osteophytes.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion,or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes)." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration, device subsidence, device fatigue or fracture or breakage, device instability.Improper device sizing.Kyphosis or hyper-extension, loss of flexibility.Additional surgery due to loss of fixation, infection or injury.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." "note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol.Patients will be permitted to ambulate on the day of surgery, as tolerated, and, at the discretion of the surgeon, may wear a collar to support the neck (philadelphia, aspen, miami j, 2 poster-orthosis, etc.) until the soft tissues of the neck have healed." (b)(4).

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
ginter whitney
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21283248
Report Number2031966-2025-00012
Device Sequence Number12720290
Product Code MJO
UDI-Device Identifier00195377105455
UDI-Public195377105455
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5709424P2
Device Lot NumberASKU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2025
Initial Report FDA Received Date01/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient SexMale